Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 54, NWS Nashville, TN

July 16, 2009Putnam County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 16, 2009, 12:07 AM CDT for Putnam County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2009, 12:07 AM CDT (05:07 UTC)
Expired
Jul 16, 2009, 3:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Putnam County, TN

The radar

The Nashville radar (KOHX), 109 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 160507
FFWOHX
TNC141-160800-
/O.NEW.KOHX.FF.W.0054.090716T0507Z-090716T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1207 AM CDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF COOKEVILLE...

* UNTIL 300 AM CDT

* AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED FLASH FLOODING FROM THUNDERSTORMS MOVING EAST
  AT 20 MPH...THROUGH COOKEVILLE. FLOODING HAS BEEN  
  REPORTED IN THIS AREA PER LOCAL SPOTTER REPORTS WITH WILLOW
  AVENUE AND SPRING STREET UNDER WATER. AN ADDITIONAL
  ONE TO TWO INCHES OF RAINFALL CAN BE EXPECTED OVER THE
  NEXT FEW HOURS.   

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ALGOOD AND MONTEREY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&

LAT...LON 3615 8511 3611 8517 3611 8523 3607 8524
      3605 8525 3611 8562 3622 8563 3622 8562
      3623 8560

$$
31/JBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:21 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 15, 9:21 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
921 PM CDT WED JUL 15 2009

.DISCUSSION...SHOWERS AND STORMS HAVE WEAKENED WITH THE STRONGEST
ACTIVITY NOW OVER WAYNE COUNTY. NEVERTHELESS...MODERATE RAINFALL AND
A FEW EMBEDDED TSTMS EXTENDS WESTWARD INTO WESTERN TN. WILL CONTINUE
WITH THE HIGH POPS BUT REMOVE THE REFERENCE TO TIMING AS STORMS HAVE
POPPED UP ACROSS THE NORTHERN PLATEAU.

WILL ALSO REMOVE REFERENCE TO SEVERE STORMS AS INSTABILITIES HAVE
BACKED OFF FOR THE NIGHT.

UPDATE OUT SHORTLY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jul 15, 2:15 PM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT WED JUL 15 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-161130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
215 PM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MOST MIDDLE TENNESSEE IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS AREA DURING THE AFTERNOON AND EVENING HOURS. THE
MAIN HAZARD WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS...LARGE HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS AN INCREASED CHANCE OF STRONG TO SEVERE WEATHER AGAIN
THURSDAY AND THURSDAY NIGHT...AS A COLD FRONT MOVES INTO THE REGION.
SEVERE STORMS COULD PRODUCE INTENSE RAINFALL...WIND GUSTS TO 60 MPH
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING...AND
AGAIN THURSDAY AFTERNOON AND EARLY THURSDAY EVENING.

72/MED

In the hours before

Special weather statement, Jul 15, 9:47 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
947 PM CDT WED JUL 15 2009

TNZ010-011-033-034-066-160400-
CLAY-CUMBERLAND-FENTRESS-OVERTON-PICKETT-
947 PM CDT WED JUL 15 2009

...STRONG THUNDERSTORMS WERE AFFECTING CLAY...CUMBERLAND...
FENTRESS...OVERTON...AND PICKETT COUNTIES...

AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS....MOVING EAST AT 20 MPH...ACROSS
CLAY...CUMBERLAND...FENTRESS...OVERTON...AND PICKETT COUNTIES.

BRIEF WIND GUSTS OF 40 TO 50 MPH...AS WELL AS TORRENTIAL DOWNPOURS...
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE WITH
THESE STORMS.

STAY TUNED FOR FURTHER UPDATES.

31/JBW
Local storm report, Jul 15, 9:59 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
959 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     7 SW CLARKSVILLE        36.49N 87.44W
07/15/2009                   MONTGOMERY         TN   LAW ENFORCEMENT

            TREES DOWN

0425 PM     TSTM WND DMG     KINGSTON SPRINGS        36.10N 87.10W
07/15/2009                   CHEATHAM           TN   LAW ENFORCEMENT

            TREE DOWN

0640 PM     TSTM WND DMG     13 S CAMDEN             35.88N 88.10W
07/15/2009                   BENTON             TN   LAW ENFORCEMENT

            TREE DOWN

0755 PM     FLASH FLOOD      13 S CAMDEN             35.88N 88.10W
07/15/2009                   BENTON             TN   EMERGENCY MNGR

            NUMEROUS SECONDARY RD CLOSURES AND WASHED OUT ROADS

&&

JBW
Local storm report, Jul 15, 11:22 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1122 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLASH FLOOD      LIVINGSTON              36.39N 85.33W
07/15/2009                   OVERTON            TN   LAW ENFORCEMENT

            OAK ST IN LIVINGSTON CLOSED DUE TO FLOODING

&&

21
Local storm report, Jul 15, 11:26 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1126 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      5 S LIVINGSTON          36.32N 85.33W
07/15/2009                   OVERTON            TN   LAW ENFORCEMENT

            HWY 42 IMPASSABLE ALONG SOUTHERN PORTIONS OF COUNTY

&&

21
Local storm report, Jul 15, 11:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1150 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     7 SW CLARKSVILLE        36.49N 87.44W
07/15/2009                   MONTGOMERY         TN   LAW ENFORCEMENT

            TREES DOWN

0425 PM     TSTM WND DMG     KINGSTON SPRINGS        36.10N 87.10W
07/15/2009                   CHEATHAM           TN   LAW ENFORCEMENT

            TREE DOWN

0640 PM     TSTM WND DMG     13 S CAMDEN             35.88N 88.10W
07/15/2009                   BENTON             TN   LAW ENFORCEMENT

            TREE DOWN

0755 PM     FLASH FLOOD      13 S CAMDEN             35.88N 88.10W
07/15/2009                   BENTON             TN   EMERGENCY MNGR

            NUMEROUS SECONDARY RD CLOSURES AND WASHED OUT ROADS

1100 PM     FLASH FLOOD      5 S LIVINGSTON          36.32N 85.33W
07/15/2009                   OVERTON            TN   LAW ENFORCEMENT

            HWY 42 IMPASSABLE ALONG SOUTHERN PORTIONS OF COUNTY

1105 PM     FLASH FLOOD      LIVINGSTON              36.39N 85.33W
07/15/2009                   OVERTON            TN   LAW ENFORCEMENT

            OAK ST IN LIVINGSTON CLOSED DUE TO FLOODING

&&

JBW
Local storm report, Jul 16, 12:06 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1206 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     FLASH FLOOD      COOKEVILLE              36.16N 85.51W
07/15/2009                   PUTNAM             TN   EMERGENCY MNGR

            WILLOW STREET AND SPRING STREET ARE UNDER WATER.

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:10 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys35 min
Jul 15, 7:20 PM CDTSevere Thunderstorm WarningOHXPerry40 min
Jul 15, 7:54 PM CDTSevere Thunderstorm WarningOHXBenton21 min
Jul 15, 8:24 PM CDTFlash Flood WarningOHXPerry111 min
Jul 15, 8:33 PM CDTSevere Thunderstorm WarningOHXPerry57 min
Jul 15, 9:04 PM CDTFlash Flood WarningOHXBenton2 hr
Jul 15, 9:31 PM CDTFlash Flood WarningOHXLawrence, Lewis, Perry, Wayne104 min
Jul 15, 10:29 PM CDTFlash Flood WarningOHXOverton3 hr
Jul 15, 10:34 PM CDTSevere Thunderstorm WarningOHXOverton31 min
Jul 15, 10:47 PM CDTSevere Thunderstorm WarningOHXBedford23 min
Jul 15, 11:48 PM CDTFlash Flood WarningOHXClay3 hr
Jul 16, 12:19 AM CDTFlash Flood WarningOHXJackson, Overton2 hr
Jul 16, 5:01 AM CDTFlash Flood WarningOHXLawrence3 hr
Jul 16, 5:31 AM CDTFlash Flood WarningOHXGiles119 min
Jul 16, 6:13 AM CDTFlash Flood WarningOHXLawrence, Lewis, Perry, Wayne3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.